Background: Gemcitabine is an antimetabolic drug for solid tumors. Altough its pharmacokinetics as well as its side-effects are well known, paroxysmal atrial fibrillation associated to the administration of this drug has not yet been described. Patients and methods: We describe the case of a 78-year-old man with pancreatic adenocarcinoma who presented repeated paroxysmal atrial fibrillation episodes 18-24 hours after every gemcitabine infusion which resolved with antiarrhythmic drugs. This clinical history was positive for a remote brief episode of atrial fibrillation, which resolved spontaneously, and the patient had no predisposing factors for supraventricular arrhythmias (systemic hypertension, diabetes or coronary artery disease). Results: Cardiac work-up revealed only a mild mitral-valve prolapse and complete right bundle branch block. During the arrhythmia episodes no other precipitating factors were reported. The close temporal relationship of the arrhythmia to drug administration and the recurrence of arrhythmia upon rechallenge allowed to hypothesize an intrinsic pro-arrhythmic effect of gemcitabine or its metabolite 2',2'-difluorodeoxyuridine. Conclusions: The occurrence of atrial fibrillation during the administration of gemcitabine may be considered as a cardiac arrhythmia drug-related toxicity. This side-effect of gemcitabine infusion is a previously unreported sign of drug toxicity; therefore, a high level of awareness to this problem is warranted when this drug is administered.

Gemcitabine-induced atrial fibrillation: A hitherto unreported manifestation of drug toxicity

Santini D;Tonini G;Vincenzi B;Di Sciascio G
2000-01-01

Abstract

Background: Gemcitabine is an antimetabolic drug for solid tumors. Altough its pharmacokinetics as well as its side-effects are well known, paroxysmal atrial fibrillation associated to the administration of this drug has not yet been described. Patients and methods: We describe the case of a 78-year-old man with pancreatic adenocarcinoma who presented repeated paroxysmal atrial fibrillation episodes 18-24 hours after every gemcitabine infusion which resolved with antiarrhythmic drugs. This clinical history was positive for a remote brief episode of atrial fibrillation, which resolved spontaneously, and the patient had no predisposing factors for supraventricular arrhythmias (systemic hypertension, diabetes or coronary artery disease). Results: Cardiac work-up revealed only a mild mitral-valve prolapse and complete right bundle branch block. During the arrhythmia episodes no other precipitating factors were reported. The close temporal relationship of the arrhythmia to drug administration and the recurrence of arrhythmia upon rechallenge allowed to hypothesize an intrinsic pro-arrhythmic effect of gemcitabine or its metabolite 2',2'-difluorodeoxyuridine. Conclusions: The occurrence of atrial fibrillation during the administration of gemcitabine may be considered as a cardiac arrhythmia drug-related toxicity. This side-effect of gemcitabine infusion is a previously unreported sign of drug toxicity; therefore, a high level of awareness to this problem is warranted when this drug is administered.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.12610/2785
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact